Heroin Abuse and Overdose: The Risks
Abusing substances can cause individuals to experience numerous consequences that can be far-reaching and affect every facet of their lives. In addition to one’s relationships with others, career, and financial stability, a person’s physical health is at risk due to the harm that substances bring about. Heroin, more specifically, is widely known to cause a person to suffer from several health concerns, including organ damage, when the use of this illicit drug is ongoing.
Classified as an opioid, heroin can also make a person vulnerable to contracting diseases like HIV, hepatitis B, and hepatitis C when used intravenously. Even more concerning is an individual’s ever-present risk of experiencing an overdose. An overdose occurs when a person uses a substance so frequently and/or in such an excessive amount that his or her body is unable to safely metabolize it. In most instances, a person’s body will attempt to remove the substance on its own, e.g. via vomiting. However, if an individual consumes an exceedingly large amount of a substance and is unable to excrete it, that individual will display signs of an overdose.
Because an overdose as a result of consuming too much heroin can be fatal, it is important that emergency medical attention is sought as quickly as possible so as to prevent a grave outcome.
Signs & Symptoms
The Signs of Heroin Overdose
The obvious signs of a heroin overdose can vary. Depending on the amount of heroin that was consumed and the individual’s ability to metabolize this substance, the initial indicators and the severity of the symptoms experienced can differ from one person to the next. Even if a small amount of heroin is consumed, the following signs should communicate to you that you or your loved one is overdosing and is in need of emergency medical care:
- Tongue discoloration
- Blueish-colored lips
- Dry mouth
- Constricted pupils
- Muscle spasms
- Heart attack
- Weakened pulse
- Labored breathing
Handling Overdose Situations
What to Do If a Person is Showing Signs of Heroin Overdose
If it appears as though someone is experiencing an overdose following the use of heroin, it is important to contact emergency medical personnel as quickly as possible. Even if there is doubt that an overdose is occurring, it is beneficial to still call 9-1-1 so as to prevent fatality.
If 9-1-1 is called, it would be a good idea to volunteer the following information to the responding medical personnel:
- The signs of overdose that you noticed that prompted the call to 9-1-1
- Your best guess on how long the person has been using heroin
- The amount of heroin you suspect has been abused
- The method in which he or she used heroin (e.g. smoking, snorting, or via needle use)
- Past history of overdose
- Any knowledge of existing medical conditions
If you are calling 9-1-1 because you are the one experiencing an overdose following the use of heroin, it is just as beneficial to report the above information if you are able.
Experiencing a heroin overdose warrants emergency medical attention. Failing to seek such care can, unfortunately, cause a person’s organ systems to shut down, which could result in untimely death. However, by seeking medical attention in the event an overdose occurs and by receiving treatment for a heroin addiction, an individual can prevent not just a future overdose, but the other risks associated with heroin use as well.
At Mirror Lake Recovery Center, we are uniquely prepared to offer men and women the treatment they need to win the war against heroin addiction. Our staff, which consists of expertly trained medical, mental health, and addiction specialists, understands how difficult it can be to defeat a heroin abuse problem and puts forth every effort to preserve the overall health and wellbeing of those entrusted into our care.
If you or someone you care about could benefit from the world-class addiction treatment offered at Mirror Lake Recovery Center, feel free to contact us. In choosing our center to recover, long-lasting sobriety is but a phone call away.